Aa
Aa
A
A
A
Close
2030769 tn?1343647674

Effexor weight gain question

Does anyone know if you are on an antidepressant that seems to be causing you to all of a sudden start gaining weight, would more exercising and a stricter diet even make a difference?  Has anyone had this experience?  I started taking effexor about 9 months ago. I think it is working right & I feel good.  However, it seems like it is causing me to gain weight.  My doctor says that is not a side effect, but others who are actually on it say this has happened to them as well.  I want to stay on it, at least for now, so I am just trying to figure out if there is a way to combat weight gain if it is being caused from medication....
Best Answer
1110049 tn?1409402144
I am on Effexor.  If you read the leaflet that comes with the medication it will tell you that some people lose weight, and some people gain weight.

I have gained masses of weight, and other people on this site have said the same.  You just have to be very careful what you eat.  

I find Effexor is an excellent anti-depressant for me, except for the weight gain.

I don't kn ow how your doctor can say it does not make some people gain weight if it is written in black and white by the company who manufacture it.  Perhaps he does not read side effects!!  I bet other people will tell you they either lose or gain weight on this drug.

9 Responses
Sort by: Helpful Oldest Newest
2030769 tn?1343647674
sorry i didnt mean to post this twice,!!!
Helpful - 0
2030769 tn?1343647674
Thank you for replying.  So, do you think if I eat better and exercise I would lose the weight?  Or does it change something in our bodies that will cause weight gain regardless?  
Helpful - 0
1110049 tn?1409402144
I know when I stopped Effexor for a year I lost all the weight I had gained.  I had to go back on it because I got very bad depression again, and gained the weight back.

Sorry I don't know the answer really.  I have been trying to lose weight recently on quite a strict diet, for a special occasion and have lost about 20lbs.  I know when I stop dieting, and go back to sensible eating, I will put the weight back on.  I really do try hard to eat salads and fruit, with the occasional treat, but regardless of that, I still put on weight.  I must admit the only exercise I do is walking as I have painful arthritis and vertigo, so that must make a difference.  

I am a senior citizen, and I think that makes a difference.  I would say to you, do what you can in the way of sensible eating and exercise.
Helpful - 0
480448 tn?1426948538
Most of these meds some with the risk of weight gain, and like you were told above, some people DO gain, while some actually lose weight.

For ME, I consider it a VERY fair trade off.  While none of us want to gain weight (ok, a majority of us, lol), if a medication is going to change my life by lifting my depression and helping to control my panic, some extra weight is WELL worth it.

Of course, you could try some lifestyle changes that may help, just don't get overly frustrated if you don't notice huge improvements.  Sometimes even just preventing further weight gain is a great goal.

I always tell people to weigh the options (no pun intended...lol), and like I said...for ME, I'd much rather be a HAPPIER, yet PLUMPER me.

:0)
Helpful - 0
1110049 tn?1409402144
I agree with nursegirl, I would rather put on weight than have depression.  
Helpful - 0
2030769 tn?1343647674
Thanks again for all of your comments.  The effexor is working well for my depression and maybe this weight issue will be resolved with me changing my lifestyle habits.  I just needed to hear that it is possible to lose weight.  I wasn't sure if medication was doing something inside that was going to make it impossible.  
Helpful - 0
480448 tn?1426948538
No, definitely not impossible, however, it will probably be a little more challenging than without the Effexor.  

Just don't get too caught up in worrying about that.  I know, in our "thin crazed' world, that is hard to do, but again, I would much rather have some extra weight and my depression/anxiety to a manageable level, than thin and a basket case.  :0)

Perhaps ask your doc for a referral to a nutritionist.  He/she may be able to give you some suggestions on how to lose some weight while on the Effexor, and also how to maintain your weight once you manage to lose a few pounds.  

You've inspired me to start trying to lose some weight also.  I'm going to duve into it, right after a few oreos and a nap.  ;0)

Good luck!!
Helpful - 0
1110049 tn?1409402144
Love your sense of humour.  As I said, on a strict diet you can lose weight, but you can't live like that for ever.  I am with you all the way.  No depression but a bit extra weight (well a lot in my case).  But we know now we just have to watch what we eat and be active.

We can all do it.  Thank goodness Effexor is making a difference to our depression.  Be glad of that.

Keep in touch and let us know how it goes.

Good luck and take care
Helpful - 0
Have an Answer?

You are reading content posted in the Depression Community

Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.